MAUDE Adverse Event Report: STRYKER SPINE-US VLIFT EXPANDER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US VLIFT EXPANDER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 48300200
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/28/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the vlift expander did not expand the height of the cage smoothly and gets caught on the vlift inside shaft intra-operatively.Surgery was successfully completed with the expander and no delay.No adverse consequences or medical intervention were reported.This report will capture the expander.
 
Additional Manufacturer Narrative
Visual inspection: no visual abnormalities were observed with this device.Functional inspection: the vlift expander and inner shaft assembly were functionally inspected with a sample vlift cage.The device was able to attach to the threaded component on the cage.The handle was kept perpendicular, and the curved distal tip of the expander was able to grasp onto the cage without issues.The perforated tips of the outer cannulated shaft of the expander was able to line up properly to the outer distraction ring of the vlift cage.Upon rotation, the device was able to distract the implant as intended.No jamming was observed.Device history records were reviewed for this lot, and no relevant manufacturing issues were identified.Complaint history records were reviewed for this lot and 4 similar complaints were identified.Per vlift surgical technique: the expander is used to insert the implant and distract the implant to its final height.The expander has three components: a main shaft, an inside threaded shaft, and an outer cannulated shaft.The inside threaded shaft retains the implant to the end of the expander by engaging the threaded hole of the implant.The threaded hole of the implant is located just below the gold locking screw.Note: be sure the gold locking screw is flush with the implant prior to assembling the expander.This will allow the distraction ring to rotate freely during distraction.Once the inside threaded shaft fully engages the implant, the outer cannulated shaft will come into contact with the implant.The perforated tips of the outer cannulated shaft of the expander must properly line up in between the scallops of the outer distraction ring of the implant.Once the expander is in proper alignment with the implant, the implant can be placed into the defect and distracted to the appropriate height.To distract the implant, simply rotate the outer cannulated shaft of the expander counter clockwise as indicated by the directional arrow, which is laser marked on the outside of the shaft.The counterclockwise rotation of the outer cannulated shaft will turn the outer distraction ring of the implant and result in distraction of the implant.As certain maneuvers applied during actual surgery could not be replicated during functional testing, the failure mode and root cause could not be determined.It is possible that the gold locking screw was not flush with the implant prior to assembling the expander, which may have prevented the distraction ring from rotating freely.However, from available information, this cause could not be determined conclusively.
 
Event or Problem Description

Brand Name
VLIFT EXPANDER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10897387
Report Number0009617544-2020-00201
Device Sequence Number11398622
Product Code LXH
UDI-Device Identifier07613327266986
UDI-Public07613327266986
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48300200
Device Catalogue Number48300200
Device Lot Number126237
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2020
Initial Date Received by Manufacturer 10/28/2020
Supplement Date Received by Manufacturer12/30/2020
Initial Report FDA Received Date11/24/2020
Supplement Report FDA Received Date01/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1